Browse

You are looking at 1 - 3 of 3 items for :

  • Hydrocortisone x
  • Alanine aminotransferase x
Clear All
Open access

Natasha Shrikrishnapalasuriyar, Mirena Noyvirt, Philip Evans, Bethan Gibson, Elin Foden and Atul Kalhan

A 54-year-old woman was admitted to hospital with a presumed allergic reaction to a single dose of amoxicillin given for a suspected upper respiratory tract infection. She complained of chest tightness although there was no wheeze or stridor. On examination, she was pyrexial, tachycardic, hypertensive and had a diffuse mottled rash on her lower limbs. Her initial investigations showed raised inflammatory markers. She was treated in the intensive care for a presumed anaphylactic reaction with an underlying sepsis. Further investigations including CT head and CSF examination were unremarkable; however, a CT abdomen showed a 10 cm heterogeneous right adrenal mass. Based on review by the endocrine team, a diagnosis of pheochromocytoma crisis was made, which was subsequently confirmed on 24-h urinary metanephrine measurement. An emergency adrenalectomy was considered although she was deemed unfit for surgery. Despite intensive medical management, her conditioned deteriorated and she died secondary to multi-organ failure induced by pheochromocytoma crisis.

Learning points:

  • Pheochromocytoma have relatively higher prevalence in autopsy series (0.05–1%) suggestive of a diagnosis, which is often missed.

  • Pheochromocytoma crisis is an endocrine emergency characterized by hemodynamic instability induced by surge of catecholamines often precipitated by trauma and medications (β blockers, general anesthetic agents, ephedrine and steroids).

  • Pheochromocytoma crisis can mimic acute coronary syndrome, cardiogenic or septic shock.

  • Livedo reticularis can be a rare although significant cutaneous marker of underlying pheochromocytoma crisis.

Open access

Snezana Burmazovic, Christoph Henzen, Lukas Brander and Luca Cioccari

Summary

The combination of hyperosmolar hyperglycaemic state and central diabetes insipidus is unusual and poses unique diagnostic and therapeutic challenges for clinicians. In a patient with diabetes mellitus presenting with polyuria and polydipsia, poor glycaemic control is usually the first aetiology that is considered, and achieving glycaemic control remains the first course of action. However, severe hypernatraemia, hyperglycaemia and discordance between urine-specific gravity and urine osmolality suggest concurrent symptomatic diabetes insipidus. We report a rare case of concurrent manifestation of hyperosmolar hyperglycaemic state and central diabetes insipidus in a patient with a history of craniopharyngioma.

Learning points:

  • In patients with diabetes mellitus presenting with polyuria and polydipsia, poor glycaemic control is usually the first aetiology to be considered.

  • However, a history of craniopharyngioma, severe hypernatraemia, hyperglycaemia and discordance between urine-specific gravity and osmolality provide evidence of concurrent diabetes insipidus.

  • Therefore, if a patient with diabetes mellitus presents with severe hypernatraemia, hyperglycaemia, a low or low normal urinary-specific gravity and worsening polyuria despite correction of hyperglycaemia, concurrent diabetes insipidus should be sought.

Open access

Charlotte S Schömig, Marie-Ève Robinson and Julia E von Oettingen

Summary

Congenital hypothyroidism requires prompt treatment to prevent adverse health outcomes. Poor intestinal levothyroxine absorption can complicate management. We present a case of a term female newborn with necrotizing enterocolitis (NEC) requiring subtotal ileum resection. Congenital hypothyroidism was diagnosed by newborn screening. Treatment was complicated by intestinal malabsorption of levothyroxine. Intravenous levothyroxine substitution restored euthyroidism and supraphysiologic PO doses subsequently maintained a euthyroid state. After several months, the required levothyroxine dose was weaned down to typical recommended dosing. In conclusion, small bowel resection secondary to NEC may lead to malabsorption of oral levothyroxine. An intravenous levothyroxine dose of approximately 50% typical PO dosing is effective in providing rapid normalization of free T4 and TSH. High PO doses may be required to maintain euthyroidism. Close thyroid function monitoring and immediate therapy adjustment are essential as the individual absorption may vary widely. Normal absorption levels may be regained due to adaption of the neonatal intestines.

Learning points:

  • In neonates with malabsorption after ileum resection intravenous levothyroxine replacement should be used to provide normalization of free T4 and TSH.

  • Very high doses of up to 500% usual oral levothyroxine may be required to maintain euthyroidism. The estimated degree of malabsorption can be used to determine the initial dose.

  • Close thyroid function monitoring and immediate therapy adjustment are essential as the absorption and intestinal adaption may vary widely.